Alert archive / North Dakota / Wind Advisories in 2025
Wind Advisory 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind advisory at Jan 28, 2025, 2:13 AM CST for 16 counties in North Dakota; 6 counties in Minnesota. It took effect at Jan 28, 2025, 6:00 AM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 28, 2025, 2:13 AM CST (08:13 UTC)
- In effect from
- Jan 28, 2025, 6:00 AM CST
- Expired
- Jan 28, 2025, 5:51 PM CST
- In force
- 12 hr
- Issued by
- NWS Grand Forks, ND
All 22 counties
Kittson County, MN, Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.2 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1500 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
433 WWUS73 KFGF 280813 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 213 AM CST Tue Jan 28 2025 MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026>030-038- 039-049-052-054-281615- /O.NEW.KFGF.WI.Y.0001.250128T1200Z-250129T0100Z/ West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington- Red Lake-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy- Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Western Walsh- Including the cities of Englund, Nash, Fort Totten, Akra, Minnewaukan, Red Lake Falls, Kelso, Forman, Backoo, Leeds, Fairdale, Maddock, Crookston, Hillsboro, Florian, Lakota, Devils Lake, Pencer, Langdon, Lankin, Rutland, Hayes Lake State Park, Fox, Hatton, Leroy, Vang, Grafton, East Grand Forks, Considine, Roseau, Finley, Roseville, Lisbon, Tolna, Bowesmont, Espelie, Warren, Argyle, Stephen, Grygla, Casperson, Cavalier, Hope, Mcville, Malung, Grand Forks, Cando, Newfolden, Adams, Oakwood, Dakota Junction, Milnor, Aneta, Thief River Falls, Dresden, Maida, Mount Carmel, Portland, Fargo, Hallock, Walhalla, Cooperstown, Rosewood, Drayton, Lancaster, Park River, McLeod, Radium, Middle River, Karlstad, Enderlin, Valley City, Gatzke, Mayville, New Rockford, Gwinner, and Salol 213 AM CST Tue Jan 28 2025 ...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 7 PM CST THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of northwest Minnesota and northeast and southeast North Dakota. * WHEN...From 6 AM this morning to 7 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Patchy drifting snow is possible in open areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ TL
3 follow-up statements
501 WWUS73 KFGF 281609 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 1009 AM CST Tue Jan 28 2025 MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026>030-038- 039-049-052-054-290015- /O.CON.KFGF.WI.Y.0001.000000T0000Z-250129T0100Z/ West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington- Red Lake-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy- Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Western Walsh- Including the cities of Newfolden, Enderlin, Lankin, Hope, Roseville, Florian, Hatton, New Rockford, Lakota, Nash, Gatzke, Thief River Falls, Grafton, Pencer, Langdon, Aneta, Dakota Junction, Crookston, Minnewaukan, Leroy, Lancaster, Roseau, Salol, Maida, Devils Lake, McLeod, Finley, Hayes Lake State Park, Fox, Vang, Grygla, Maddock, Casperson, Fairdale, Park River, Milnor, Lisbon, Englund, Bowesmont, Dresden, Cavalier, Tolna, Warren, Gwinner, Akra, Red Lake Falls, Valley City, Walhalla, Considine, Rutland, Drayton, Cooperstown, Leeds, Mount Carmel, Malung, Argyle, Adams, Forman, Espelie, Oakwood, Grand Forks, Kelso, Radium, Rosewood, Mayville, Mcville, Karlstad, Fort Totten, Stephen, Backoo, East Grand Forks, Fargo, Middle River, Portland, Cando, Hillsboro, and Hallock 1009 AM CST Tue Jan 28 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Portions of northwest Minnesota and northeast and southeast North Dakota. * WHEN...Until 7 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Patchy drifting snow is possible in open areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Perroux
013 WWUS73 KFGF 282103 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 303 PM CST Tue Jan 28 2025 MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026>030-038- 039-049-052-054-290100- /O.CON.KFGF.WI.Y.0001.000000T0000Z-250129T0100Z/ West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington- Red Lake-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy- Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Western Walsh- Including the cities of Considine, Walhalla, Gatzke, Hatton, Aneta, Dakota Junction, Salol, Newfolden, Casperson, Backoo, Fox, Red Lake Falls, Englund, Adams, McLeod, Fairdale, Lankin, Cooperstown, Malung, Florian, Devils Lake, Kelso, Leroy, Warren, Crookston, Rosewood, Leeds, Radium, Dresden, Portland, Langdon, Roseville, Mayville, Rutland, Tolna, Maddock, Bowesmont, Pencer, Forman, Nash, Enderlin, Milnor, Stephen, Park River, Hope, Lancaster, Hayes Lake State Park, Drayton, New Rockford, Oakwood, Argyle, Hillsboro, Fargo, Roseau, Maida, Karlstad, Grafton, Thief River Falls, Cando, Mcville, Finley, Minnewaukan, Gwinner, Grand Forks, Grygla, Espelie, Valley City, Vang, Middle River, Mount Carmel, Lisbon, Akra, Hallock, Fort Totten, Cavalier, Lakota, and East Grand Forks 303 PM CST Tue Jan 28 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Portions of northwest Minnesota and northeast and southeast North Dakota. * WHEN...Until 7 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Patchy drifting snow is possible in open areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Perroux
183 WWUS73 KFGF 282351 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 551 PM CST Tue Jan 28 2025 MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026>030-038- 039-049-052-054-290100- /O.CAN.KFGF.WI.Y.0001.000000T0000Z-250129T0100Z/ West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington- Red Lake-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy- Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Western Walsh- Including the cities of Walhalla, Kelso, Crookston, Malung, Leeds, Maida, Portland, Adams, Espelie, Rutland, Salol, Park River, Vang, Cavalier, Grand Forks, Grygla, Hatton, Fort Totten, Hillsboro, Mcville, Hope, Dresden, Grafton, Maddock, Valley City, Cooperstown, Milnor, East Grand Forks, Englund, Finley, Langdon, Tolna, Pencer, Drayton, Gwinner, Forman, Hayes Lake State Park, Nash, Warren, Considine, Stephen, Lankin, Devils Lake, Mount Carmel, Newfolden, Florian, Gatzke, Minnewaukan, Red Lake Falls, Fairdale, Karlstad, Akra, Middle River, Argyle, New Rockford, Casperson, Mayville, Oakwood, Thief River Falls, Rosewood, Aneta, Lakota, Bowesmont, Radium, Fargo, Cando, Roseville, Enderlin, Fox, Lancaster, Lisbon, McLeod, Roseau, Backoo, Hallock, Leroy, and Dakota Junction 551 PM CST Tue Jan 28 2025 ...WIND ADVISORY IS CANCELLED... The threat has ended. $$ Thomas
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Jan 27, 11:28 PM CST, 2 hours 45 minutes earlier. Its key messages:
- Gusty winds are expected to develop Tuesday morning. There is a 60% chance of a Wind Advisory and a 10% chance for a High Wind Warning.
- Snow is expected in the Lake of the Woods/Beltrami County area mainly Tuesday morning through afternoon. Generally expect up to 1 inch of snow with a low chance to get to 2 inches.
Area forecast discussion, Jan 27, 11:28 PM CST, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1128 PM CST Mon Jan 27 2025 .KEY MESSAGES... - Gusty winds are expected to develop Tuesday morning. There is a 60% chance of a Wind Advisory and a 10% chance for a High Wind Warning. - Snow is expected in the Lake of the Woods/Beltrami County area mainly Tuesday morning through afternoon. Generally expect up to 1 inch of snow with a low chance to get to 2 inches. && .UPDATE... Issued at 1128 PM CST Mon Jan 27 2025 As expected, with the clouds, temperatures have remained quite mild for this time of the night. There is some light snow being reported over central Manitoba, but nothing is too close yet. As the upper jet begins to lean into northwest Minnesota by around 3 am or so, some light snow should finally reach the Lake of the Woods region. However, this will only be a quick glancing shot, so not much accumulation is anticipated. Wind speeds will also be increasing by late tonight into Tuesday morning. UPDATE Issued at 619 PM CST Mon Jan 27 2025 Quite a bit of cloud cover is pushing across most of the FA right now. However, most of it should remain across northeast North Dakota into most of the northwest quarter of Minnesota. Temperatures remain very mild, and with the cloud cover, should not fall off too much overnight. Winds will be the main story. The steady northwest winds should become light and variable within the next hour or two, then they will pick back up again by late night into Tuesday morning. && .DISCUSSION... Issued at 1253 PM CST Mon Jan 27 2025 ...Synopsis... The first half of the period through midweek will be dominated by a meandering front embedded within northwest flow. This will allow for strong temperature gradients across the region through midweek. Additionally, strong warm air advection along this boundary will allow for temperatures to get above freezing tomorrow. Temperatures will come crashing back down once again by this weekend as a low brings strong cold air advection to the region with the potential for snow ahead of it. Higher impacts from this could arise if we accumulate much of any snow that can blow since our current snowpack is likely to either disappear or crust over by then. ...WIND TOMORROW... Strong westerly winds will develop once again overnight tonight. 925mb winds are very strong, approaching as high as 60 knots in some ensemble runs. Whilst this signal is rather concerning, weak cold air advection and a very strong inversion developing as a result of diurnal cooling and warm air advection will prevent the bulk of these winds from making it to the surface. NBM probabilities reflect this well with the IQR (25th to 75th percentile) of wind gusts between 30 and 45 knots, with the 90th percentile around 55 knots. Because there is a lot working against winds making it to the surface, the probability for a Wind Advisory is 60% and a High Wind Warning is 10%. ...SNOW TOMORROW... A rather strong low across Ontario will bring a lobe of stronger CVA to the eastern portions of the CWA. Embedded within this CVA is rather strong frontogenesis with some elevated instability associated with it. While moisture content isn't particularly strong, this does lend credence to potential heavier snowfall rates. Temperatures will remain (relatively) warm so blizzard conditions are not expected at all. The main impact will be accumulating snow and lower visibilities. There are a substantial amount of ensemble members that don't have any accumulating snow in our CWA, mainly because the forcing is much more east. Given the fast motion as well, generally expect up to 1 inch of additional snow in Lake of the Woods/Beltrami County with a low chance for 2. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1128 PM CST Mon Jan 27 2025 The entire FA is in a lull right now, but that will change as the night unfolds and into Tuesday morning. The most impactful change will be the increasing winds and LLWS. 55 to 60 knots of wind will push into the FA at 850mb by around or after 3 am. Mixing initially will be pretty poor, but it should improve moving into mid to late Tuesday morning (and especially through the afternoon). Still the biggest question is exactly how good the mixing will be, or exactly how strong surface winds will be. Have pretty much kept with continuity in showing pretty good wind at all the TAF sites. This should slowly begin to decrease Tuesday evening. After several days of mild temperatures, the amount of blowable snow has really diminished. Therefore have kept any mention of BLSN or DRSN out of the TAFs. However if winds are able to mix better, some of this may be possible. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Godon DISCUSSION...Perroux AVIATION...Godon
Hazardous weather outlook, Jan 27, 4:15 PM CST, 9 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 415 PM CST Mon Jan 27 2025 MNZ001>005-007-008-013>017-022>024-027>032-040-NDZ006>008-014>016- 024-026>030-038-039-049-052>054-282215- West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-North Clearwater-South Beltrami- Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 415 PM CST Mon Jan 27 2025 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Gusty winds are expected to develop Tuesday morning. There is a 60 percent chance of a Wind Advisory and a 10 percent chance for a High Wind Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. MNZ006-009-282215- Lake Of The Woods-North Beltrami- 415 PM CST Mon Jan 27 2025 This hazardous weather outlook is for portions of northwest Minnesota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Gusty winds are expected to develop Tuesday morning. There is a 60 percent chance of a Wind Advisory and a 10 percent chance for a High Wind Warning. Light snow will begin Tuesday morning and continue through the afternoon with around 1 inch of accumulation. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today.
Nearby
Wind Advisories in North Dakota, 2025Wind Advisories in Minnesota, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.